New Mexico, 2022

Flash Flooding in New Mexico, July 27, 2022

July 27, 2022 · NWS EPZ · 2 events in 2 counties and zones

Deep monsoon moisture moved back into southern New Mexico from the southeast. Light winds aloft kept storms moving slowly which allowed for heavy rain and flash flooding to occur in Grant and Otero counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Deep monsoon moisture moved back into southern New Mexico from the southeast. Light winds aloft kept storms moving slowly which allowed for heavy rain and flash flooding to occur in Grant and Otero counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 27, 10:53 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 27, 10:53 AM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1153 AM MDT Wed Jul 27 2022

...UPDATED FOR 18Z TAF CYCLE...

.AVIATION...18Z TAF CYCLE
VFR conditions will generally continue through the TAF period.
Southwest winds AOB 10KTs this afternoon with the exception of
near thunderstorms becoming west southwesterly at 5-7KT tonight.
Thunderstorms currently forming off the higher terrain this
afternoon which will give each terminal a chance for VCTS from the
19-23Z time frame. Convection should begin to diminish after
sunset, generally by 06Z. Hi-res models suggesting some showers
moving northward out of Mexico after 06Z, which may affect KDMN,
KELP, and KLRU. Did not have enough confidence to mention in the
TAF.

&&

.PREV DISCUSSION...304 AM MDT Wed Jul 27 2022...

.SYNOPSIS...
Monsoon moisture will remain plentiful for several more days. This
means that daily chances for showers and storms will continue as
temperatures stay seasonably warm. The heaviest rainfall will
likely occur over area mountains and far western parts of the
Borderland, However localized flooding could occur just about
anywhere that storms manage to develop.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Most of the Borderland is quiet as of 8z except for a few leftover
storms in the NM Bootheel and around Columbus. This activity is
expected to dissipate by around sunrise with tranquil conditions
elsewhere. An upper-level low/inverted trough is currently spinning
over northern Chihuahua. It has been moving at a snail's pace over
the past 48 hours to the northwest around a ridge that extends from
central TX to off the Southeast US coast. This weak disturbance is
expected to become less pronounced throughout the day but could find
a new home in southeast AZ. The increased troughiness to the west of
the CWA should keep the influx of moisture going along the NM-AZ
border. PW's will stay above normal for late July around 1.25 inches
with slightly higher values west of the Continental Divide. The
higher terrain will fire up convection first by 18z and likely
produce a few gusty outflows and spotty storms into the lowlands
during the afternoon. Isolated to scattered thunderstorms then look
to linger into this evening before winding down overnight as the
atmosphere stabilizes. Our southern and western areas are most
likely to see activity persist for Wednesday night. Heavy downpours
and small hail are possible with some storms. Temperatures will
again be around or just below normal today, reaching the low 90s in
the lowlands.

&&

.LONG TERM...Friday through Wednesday...
A persistent upper ridge that stretches from the west coast to
the southeastern states will still be in place as we start the
long term period Thursday. This ridge is anchored by upper highs
on both ends with one centered over northern California and the other
along the coast of Georgia. However it is the circulation around
the southeastern high that will have the dominant effect on the
area early in the long range period as plentiful moisture
continues to stream in from the south and southeast. While the
core of the moisture plume will continue to get steered into
Arizona to our west, the Borderland will certainly have sufficient
moisture to keep our daily dose of showers and storms going for
several more days. PWAT anomalies will be around .25" above normal
Thursday and won't vary much as we head into the weekend.

One thing to note will be what is left of an inverted trough that
has been lurking nearby. This feature will become more diffuse
with time as it takes up residence over Arizona, but I suspect it
will help focus a greater coverage of showers and storms over our
western zones at least Thursday and Friday. But with all the
moisture around, daytime heating and lift provided by area
mountains will result in at least some rain chances for just about
all areas on a daily basis through the upcoming weekend.

By early next week the upper high to our northwest should become
the more dominant feature for us as it works it's way over
Colorado and northern New Mexico. This would seem to indicate
that with a more easterly flow into the area we would see some
drying, especially for our eastern zones. And while models do show
some drier air trying to push in, PWAT values should still run a
tick or two above normal, so rain chances look to stay in the
forecast for the entirety of this forecast package.

&&

.FIRE WEATHER...
Critical fire weather concerns are not expected into early next
week. Monsoonal moisture will continue to stream in from the south
each day, especially west of the Continental Divide. Daily showers
and thunderstorms are most likely over the western areas, but the
lowlands could see isolated activity. Frequent lightning and gusty
winds are possible near storms or in passing outflows. Temperatures
will remain near normal into next week. Outside of gusty outflows,
surface winds will be light to modestly breezy.

Min RH's will range from 20-35% in the lowlands and 40-65% in the
mountains through the weekend. Ventilation rates will range from
poor to very good during the same period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 94  73  97  74 /  40  40  30  50
Sierra Blanca           89  69  91  70 /  40  40  30  40
Las Cruces              94  69  94  69 /  40  40  30  50
Alamogordo              93  69  94  69 /  40  30  40  40
Cloudcroft              68  51  70  50 /  70  40  60  40
Truth or Consequences   91  69  91  70 /  50  30  50  50
Silver City             81  62  81  62 /  70  50  70  60
Deming                  91  68  92  68 /  50  50  50  60
Lordsburg               88  67  87  67 /  60  60  70  60
West El Paso Metro      92  72  95  73 /  40  40  30  60
Dell City               95  69  96  70 /  30  30  20  30
Fort Hancock            94  71  97  71 /  40  50  30  50
Loma Linda              87  66  89  67 /  40  40  30  50
Fabens                  93  71  95  72 /  30  40  20  50
Santa Teresa            91  70  93  70 /  50  40  30  60
White Sands HQ          91  72  94  73 /  40  30  40  50
Jornada Range           91  69  93  69 /  50  30  40  50
Hatch                   92  69  93  70 /  40  40  40  50
Columbus                91  69  91  70 /  50  50  40  60
Orogrande               92  70  94  70 /  40  30  30  40
Mayhill                 80  57  81  55 /  60  30  50  40
Mescalero               78  56  80  55 /  70  50  60  40
Timberon                78  56  80  55 /  60  30  50  40
Winston                 83  61  82  61 /  60  40  70  60
Hillsboro               89  66  88  65 /  50  40  60  50
Spaceport               91  68  92  68 /  50  30  40  50
Lake Roberts            80  57  80  58 /  70  50  80  50
Hurley                  88  64  87  64 /  60  50  70  50
Cliff                   89  60  89  60 /  60  50  70  50
Mule Creek              83  61  82  62 /  60  60  80  60
Faywood                 86  65  86  65 /  60  50  60  50
Animas                  88  66  86  65 /  60  70  70  60
Hachita                 87  65  86  65 /  70  60  60  60
Antelope Wells          86  64  85  64 /  70  70  80  60
Cloverdale              81  61  79  61 /  70  80  80  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/37
Hazardous weather outlook, Jul 27, 10:09 AM MST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1109 AM MDT Wed Jul 27 2022

NMZ401>417-TXZ418>424-281715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Wed Jul 27 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Another round of afternoon monsoonal thunderstorms initiating in
the mountains and spreading to the lowlands later in the
afternoon. These storms may produce gusty winds, small hail, and
heavy rainfall leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Monsoonal thunderstorms will continue through Tuesday where heavy
rainfall leading to localized flooding, gusty winds, and small
hail will continue to be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed, however we encourage spotters
to report any severe weather or significant flooding to the
National Weather Service.

KS

The radar

The El Paso radar (KEPZ), 165 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
July 27, 2:00 PM MST to 4:00 PM MST
Where
Grant County, 1.74 mi NE of Georgetown to 1.69 mi WNW of Mimbres
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
32.867, -107.998

Dispatched reported Highway 35 was washed out from flooding out of Shingle Canyon.

Flash Flood, Otero

When
July 27, 3:30 PM MST to 5:00 PM MST
Where
Otero County, 1.87 mi NNE of Boles to 2.54 mi NE of Boles
Cause
Heavy Rain
Reported by
Public
Coordinates
32.943, -105.953

A report of at least a foot of running water and debris over the road near the intersection of North Florida Ave and North Scenic Drive on the north side of Alamogordo.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048995, 1048997.